WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Addicted To Prescription Drugs: 3 Signs You May Have A Problem

By  Neha Kashyap
Prescription drug misuse can lead to significant physical, emotional, and social changes.

About 20 million Americans misuse prescription drugs every year. And in 2018, more Americans abused prescription drugs than cocaine, heroin, and methamphetamine combined.

Prescription drug misuse can be difficult to spot in others and yourself, especially since the problem begins in the doctor’s office. But there are some signs you can watch out for.

You experience prolonged physical symptoms.

Physical symptoms of long-term prescription drug misuse can depend on the drug. Opioids, which are prescribed for pain, can cause increased drowsiness, nausea, vomiting, diarrhea, confusion and loss of appetite when used excessively. Stimulants, which are normally prescribed for conditions like Attention Deficit Hyperactivity Disorder (ADHD), can eventually cause increased irritability, anxiety, and irregular heartbeat. Examples of stimulant medication include Adderall, Ritalin, Concerta and Dexedrine. Anti-anxiety drugs like Xanax and Valium can cause breathing difficulties, drowsiness, depression and confusion.

Most importantly, misusing a drug can lead to increased tolerance, or the need for a higher dose to get the same effect. Withdrawal symptoms can include chills, diarrhea, vomiting, pain, twitches, extreme fatigue or insomnia, sweating and heart palpitations. While withdrawal can occur for anyone who misses a dose of a prescribed drug, taking increasing, unprescribed, amounts to avoid withdrawal could be an issue.

If your prescription drug use is resulting in uncomfortable physical symptoms that go far beyond treatment for your original condition, it might be time to speak with a health care professional or counselor.

You feel out of control.

Preoccupation with your prescription drug and feeling out of control and irritable are also signs of a prescription drug use disorder.

“There is a lack of control on how much is taken and for how long, poor insight into when that control starts to slip away, compulsive and sometimes obsessive thinking about using again and a severely negative emotional and physical state when the person doesn't get their drug of choice,” Dr. Cummins, Medical Director of Parkdale Center in Chesterton, Indiana, said.

If taking your prescription drug causes emotional imbalance or physical symptoms, it might be time to speak to your doctor. According to Dr. Cummins, the inability to control your emotions and irritability will only worsen over time. This is especially true when substance abuse disorder is caused by a prescribed drug, which can make a disorder seem more manageable than it is.

“It becomes even more difficult when there seems to be justifiable or acceptable reasons to use the [drug]” Dr. Cummins said.

You’ve lied others or withdrawn from loved ones.

Lying about your dosage, requesting prescriptions you might not need and looking for the prescribed drug outside of the doctor’s office are all signs that your prescription drug use might be out of control. In addition, stealing from loved ones or withdrawing from others in shame can indicate a problem.

However, loved ones and social networks can be crucial for recovery. Also, trying to handle out-of-control feelings yourself can be a dangerous spiral.

“Handling the problems caused by drug and alcohol abuse can seem fairly easy for a while, but over time, as the disease progresses, the ability to manage the dysfunction declines,” Dr. Cummins said.

Once you’re aware of your symptoms, it’s important to reach out and get help – no matter the severity of symptoms.

“…One thing that is certain is that we almost always overestimate our ability to control the use and still feel we are in charge long after we have lost control,” Dr. Cummins said.